Pennsylvania, 2008

Damaging Wind in Pennsylvania, July 12, 2008

July 12, 2008 · NWS PBZ · 1 event in 1 county or zone

A weak cold front produced scattered thunderstorms across western Pennsylvania with an isolated severe thunderstorm over Beaver county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A weak cold front produced scattered thunderstorms across western Pennsylvania with an isolated severe thunderstorm over Beaver county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 12, 7:43 PM EST, 17 minutes earlier.

Area forecast discussion, Jul 12, 7:43 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
843 PM EDT SAT JUL 12 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION ON SUNDAY...WITH SHOWERS AND
STORMS IN ADVANCE OF THE FRONTAL PASSAGE. HIGH PRESSURE WILL
BUILD IN MONDAY...AND REMAIN THROUGH MUCH OF THE WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
FORECAST UPDATE TO ADJUST OVERNIGHT LOW TEMPS AND POPS. AREA OF
SHOWERS AND TSTMS MOVING THROUGH THE WESTERN HALF OF OUR FORECAST
AREA AT THE MOMENT WITH GUSTY WINDS AND SMALL HAIL. COLD FRONT
WILL REACH WESTERN OHIO BY 12Z...WITH SHOWERS AND STORMS
DEVELOPING OUT AHEAD OF IT.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
THE COLD FRONT WILL CROSS THE CWA BY 00Z SUNDAY EVENING. FRONTAL
PASSAGE SHOULD BE EARLY ENOUGH IN THE DAY TO HELP THE REGION FROM
GETTING TOO UNSTABLE...THEREFORE LIMITING SEVERE POTENTIAL. GOOD
SURFACE RIDGING FOLLOWS THIS BOUNDARY FOR SUNDAY NIGHT. THIS HIGH
WILL DOMINATE FOR MONDAY AND TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE WILL PREVAIL THROUGH THE END OF THE WEEK...WITH
WARM AND DRY CONDITIONS. THE NEXT SYSTEM IS PROGGED TO AFFECT
THE AREA SATURDAY. WITH MODEL DIFFERENCES ON STRENGTH...WILL
KEEP PRECIP CHANCES LOW FOR NOW.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
AN AREA OF CONVECTION IS MOVING THROUGH OUR FORECAST THIS EVENING.
THE SOUTHERN PORTION OF THE LINE IS WEAKENING. MVFR CONDITIONS
ARE PSBL IN THE STRONGER SHWRS/TSTMS. ACTIVITY WILL DECREASE LATE
THIS EVENING...WITH CLOUDS INCREASING ONCE AGAIN OVERNIGHT WITH
THE FRONTAL APPROACH. WIDESPREAD SHWRS/TSTMS WILL ACCOMPANY THE
FRONTAL PASSAGE LATE TNGT/SUNDAY...BEGINNING AT ZZV BY EARLY
SUNDAY MORNING...AND POINTS EAST BY MID-MORNING. EXPECT MVFR
CONDITIONS TO PREVAIL...WITH OCCASIONAL IFR IN THE HEAVIER
SHWRS/TSTMS...AS WELL AS A FEW WIND GUSTS TO 30 KT.

PRECIP WILL DIMINISH SUNDAY NIGHT AS THE FRONT DEPARTS. HIGH
PRESSURE WILL PREVAIL ACROSS THE REGION FOR MONDAY THROUGH
THURSDAY WITH VFR CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 12, 3:35 AM EST, 16 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 AM EDT SAT JUL 12 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-130845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
435 AM EDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 12, 5:18 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
618 PM EDT SAT JUL 12 2008

OHZ039-048-057-122300-
COSHOCTON OH-MUSKINGUM OH-TUSCARAWAS OH-
618 PM EDT SAT JUL 12 2008

THUNDERSTORMS TO MOVE THROUGH MUSKINGUM...COSHOCTON AND TUSCARAWAS
COUNTIES...

AT 615 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES
NORTH OF LAYLAND TO 35 MILES WEST OF EAST FULTONHAM...MOVING EAST AT
30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ADAMSVILLE...BAKERSVILLE...BALTIC...BLISSFIELD...BLUE ROCK STATE
  PARK...BOLIVAR...BRIDGEVILLE...CANNELVILLE...CHANDLERSVILLE...
  CONESVILLE...COOPERDALE...COSHOCTON...DILLON STATE PARK...DOVER AND
  DRAKE.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 12, 6:00 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
700 PM EDT SAT JUL 12 2008

OHZ039-040-048-057-058-122345-
CARROLL OH-COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-TUSCARAWAS OH-
700 PM EDT SAT JUL 12 2008

THUNDERSTORMS MOVING THROUGH MUSKINGUM...GUERNSEY...COSHOCTON...
TUSCARAWAS AND CARROLL COUNTIES...

AT 700 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WEST
BOLIVAR TO 15 MILES SOUTHWEST OF DILLON STATE PARK.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ADAMSVILLE...BAKERSVILLE...BALTIC...BODEN...BOLIVAR...
  BRIDGEVILLE...CHANDLERSVILLE...CONESVILLE...COOPERDALE...
  COSHOCTON...DELLROY...DENNISON AND DOVER.

SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 12, 6:48 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
748 PM EDT SAT JUL 12 2008

OHZ039-040-048-049-058-130030-
CARROLL OH-COSHOCTON OH-GUERNSEY OH-HARRISON OH-TUSCARAWAS OH-
748 PM EDT SAT JUL 12 2008

...THUNDERSTORMS MOVING THROUGH GUERNSEY...HARRISON...COSHOCTON...
TUSCARAWAS AND CARROLL COUNTIES...

AT 745 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
MINERAL CITY TO NEAR KIMBOLTON...MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  AUGUSTA...BIRMINGHAM...BOWERSTON...CARROLLTON...CLENDENING...
  DELLROY...DENNISON...FREEPORT...GILMORE...GNADENHUTTEN...KILGORE...
  KIMBOLTON...LEESVILLE LAKE PARK...LONDONDERRY AND MALVERN.

SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 12, 7:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
825 PM EDT SAT JUL 12 2008

OHZ040-041-049-050-PAZ020-WVZ001-130115-
BEAVER PA-CARROLL OH-COLUMBIANA OH-HANCOCK WV-HARRISON OH-JEFFERSON
OH-
825 PM EDT SAT JUL 12 2008

THUNDERSTORMS TO MOVE THROUGH COLUMBIANA...HARRISON...JEFFERSON...
CARROLL...BEAVER AND HANCOCK COUNTIES...

AT 825 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
LISBON TO 7 MILES WEST OF CADIZ...MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CANNELTON...ENON VALLEY...ROWTOWN...BEAVER CREEK STATE PARK...
  BERGHOLZ...CADIZ...EAST LIVERPOOL...EAST PALESTINE...
  HAMMONDSVILLE...HOPEDALE...JEWETT...KILGORE...LEETONIA...LISBON AND
  MECHANICSTOWN.

SMALL HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

The radar

The Pittsburgh radar (KPBZ), 26 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
July 12, 8:00 PM EST
Where
Beaver County, 1.22 mi NW of Dawson Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.715, -80.413

Emergency management reported trees down along Darlington Rd west of |Beaver Falls.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126129.